Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 140, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2002, 11:26 PM MDT for Kit Carson County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 11:26 PM MDT (05:26 UTC)
- Expired
- Aug 25, 2002, 12:30 AM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
490 WUUS53 KGLD 250526 SVRGLD COC063-250630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1126 PM MDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 1230 AM MDT * AT 1126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTH OF VONA...OR ABOUT 23 MILES NORTHEAST OF FLAGLER...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VONA AT MIDNIGHT MDT STRATTON AT 1205 AM MDT BETHUNE AT 1210 AM MDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. && LAT...LON 3958 10244 3959 10287 3904 10268 3904 10228 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:29 PM MDT, 8 hours 57 minutes earlier.
Area forecast discussion, Aug 24, 2:29 PM MDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT SAT AUG 24 2002 FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH MUCH OF THE UPCOMING WEEK AS WELL AS TEMPERATURES. 19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE OVER NEBRASKA AND KANSAS WITH A STATIONARY FRONTAL BOUNDARY FROM CENTRAL ARKANSAS ACROSS CENTRAL OKLAHOMA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED ABUNDANT MOISTURE ACROSS MUCH OF THE CENTRAL HIGH PLAINS WITH A VORT MAX MOVING SOUTHEAST OUT OF SOUTHERN WYOMING. MODELS INITIALIZED WELL WITH REGARD TO MOISTURE PARAMETERS AS WELL AS WITH STRENGTH AND MOVEMENT OF UPPER LEVEL FEATURES. TONIGHT? UPPER LEVEL DYNAMICS WILL WORK ON ABUNDANT MOISTURE TO RESULT IN SCATTERED CONVECTION ACROSS THE ENTIRE FORECAST AREA. EXPECT CONVECTION TO BE MORE SCATTERED THAN THE PREVIOUS NIGHT BUT SHOULD PERSIST THROUGH THE EARLY MORNING HOURS. WILL CARRY CHANCE POPS ENTIRE FORECAST AREA. TEMPERATURES TONIGHT WILL BE CLOSE TO GUIDANCE IN THE 60S. SUNDAY/SUNDAY NIGHT? MODELS PROG SOME DRIER AIR TO MOVE ACROSS THE REGION RESULTING IN A REDUCED CHANCE FOR PRECIP. WILL KEEP SUNDAY DRY AND WARM WITH TEMPERATURES IN THE 80S. NEXT UPPER LEVEL SHORTWAVE MOVES INTO THE CENTRAL PLAINS OVERNIGHT SUNDAY AND INTO MONDAY. MODELS SHOW SOME MID LEVEL MOISTURE PLUS JET DYNAMICS MOVING ACROSS REGION SUNDAY NIGHT AS WELL. WILL CARRY SLIGHT CHANCE POPS FOR SUNDAY NIGHT INTO MONDAY. WILL GO CLOSE TO WARMER GUIDANCE TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND SUNDAY NIGHT TEMPERATURES IN THE 60S. MONDAY THROUGH TUESDAY? MODELS PROG ZONAL UPPER FLOW ACROSS THE REGION WITH WEAK HIGH PRESSURE AT THE SURFACE. IN ADDITION BOUNDARIES MAY ALSO EXTEND ACROSS THE FORECAST AREA. SOME LOW AND MIDDLE LEVEL MOISTURE WILL ALSO BE PRESENT. AS A RESULT EXPECT AT LEAST LOW CHANCE POPS FOR THUNDERSTORMS OFF AND ON THROUGH LATE TUESDAY. WILL GO CLOSE TO GUIDANCE TEMPERATURES MORE SEASONAL WITH HIGHS IN THE 80S AND LOWS IN THE 60S. DAY 4 THROUGH 7 (WEDNESDAY THROUGH SATURDAY)? WILL MAKE NO CHANGES FROM GOING FORECAST BASED ON PREVIOUS MRF AND ECMWF MODEL RUNS. EXPECT TO HAVE WEAK RIDGING AT THE SURFACE AS A SERIES OF UPPER LEVEL SYSTEMS MOVE THROUGH THE AREA IN THE FLOW. WILL MAKE NO CHANGES OTHER THAN TO ADD SATURDAY. WILL KEEP CHANCE POPS FOR SATURDAY AS WELL AS SEASONAL TEMPERATURES IN THE 80S DURING THE DAY. .GLD...NONE. LAMMERS
In the hours before
Special weather statement, Aug 24, 6:00 PM MDT, 5 hours 26 minutes before
COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 600 PM MDT SAT AUG 24 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 634 EFFECTIVE THIS SATURDAY AFTERNOON AND EVENING FROM 520 PM MDT (620 PM CDT) UNTIL 10 PM MDT (11 PM CDT). THE WATCH IS EFFECTIVE FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA. IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW. IN FOR EAST COLORADO...YUMA AND KIT CARSON. IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON... SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN AND GOVE. HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS. SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. RJC
Local storm report, Aug 24, 8:00 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM ABARR CO .75 INCH HAIL
08/24/02 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Aug 24, 9:05 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 2 N VONA CO .88 INCH HAIL
08/24/02 KIT CARSON REPORTED BY FIRE AND
RESCUE.Special weather statement, Aug 24, 10:08 PM MDT, 1 hour 18 minutes before
COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-250445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1008 PM MDT SAT AUG 24 2002 THE SEVERE THUNDERSTORM WATCH NUMBER 634 THAT HAS BEEN IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA LATE THIS AFTERNOON AND EVENING HAS BEEN ALLOWED TO EXPIRE AT 10 PM MDT (11 PM CDT). SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA WITH BRIEF HEAVY RAIN... SMALL HAIL AND GUSTY WINDS POSSIBLE THROUGHOUT THE NIGHT. HOWEVER THE ATMOSPHERE HAS STABILIZED SUFFICIENTLY THAT NONE ARE EXPECTED TO BECOME SEVERE. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:45 PM MDT | Tornado Warning | GLD | Kit Carson | 60 min |
| Aug 24, 7:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Aug 24, 8:43 PM MDT | Tornado Warning | GLD | Kit Carson | 62 min |
| Aug 24, 11:03 PM MDT | Tornado Warning | GLD | Yuma | 42 min |
| Aug 25, 3:23 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Aug 25, 5:09 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.